Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Columbia, SC

January 22, 2017Burke County, McDuffie County, Richmond County, Georgia

NWS Columbia, SC issued this special weather statement at Jan 22, 2017, 1:13 PM EST for Burke County, McDuffie County, Richmond County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2017, 1:13 PM EST (18:13 UTC)
Expired
Jan 22, 2017, 1:45 PM EST
In force
32 min
Issued by
NWS Columbia, SC

Counties Burke County, GA, McDuffie County, GA, Richmond County, GA

The radar

The Charleston,SC radar (KCLX), 114 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WWUS82 KCAE 221813
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
113 PM EST SUN JAN 22 2017

GAZ063>065-077-SCZ030-035-221845-
Burke-Richmond-McDuffie-Columbia-Barnwell-Aiken-
113 PM EST SUN JAN 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MCDUFFIE...SOUTHWESTERN
COLUMBIA...BURKE...SOUTHERN RICHMOND...SOUTHWESTERN BARNWELL AND
SOUTHWESTERN AIKEN COUNTIES...

At 111 PM EST, radar indicated a line of strong thunderstorms were 
approaching the CSRA from central Georgia. The line will move into 
the CSRA shortly. Movement was northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms. The storms may intensify.

Locations impacted include...
Thomson, Waynesboro, Hephzibah, Harlem, Sardis, Midville, Blythe,
Dearing, Keysville, Girard, Vidette and Colemans Lake.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3283 8231 3293 8227 3308 8229 3323 8223
      3331 8234 3336 8255 3341 8255 3358 8264
      3327 8182 3303 8157 3291 8176 3295 8186
      3292 8196 3292 8208 3288 8213 3281 8215
      3280 8221
TIME...MOT...LOC 1811Z 224DEG 50KT 3313 8302 3286 8232 3232 8177 

$$

awp

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jan 22, 11:11 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jan 22, 11:11 AM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1111 AM EST Sun Jan 22 2017

.SYNOPSIS...
A warm front will extend through the forecast area today ahead
of strong low pressure. The low will be near the area tonight.
Severe thunderstorms are possible today and this evening. The
low will begin to lift north of the region Monday. Dry ridging
will move into the area Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
There will be a threat of severe thunderstorms through this
evening.

Regional radar late this morning shows most of the showers and
thunderstorms have shifted east of the forecast area with a
break across the Midlands and CSRA for a few hours. Visible
satellite imagery showing breaks in the cloud cover which will
allow for heating to take place and instability to develop.

Expect numerous showers and thunderstorms to develop this
afternoon and evening ahead of the upper low. The NAM and GFS
are consistent indicating strong instability developing as the
cold upper low gets closer to the area. The models display
surface- based LI values -5 to -9 with the greatest instability
in the east section closer to greater low- level moisture. This
instability combined with continued favorable h85 and h25 jet
dynamics and a mid-level dry slot supports the potential for
supercells ahead of an QLCS. Significant tornadoes (EF2 damage
or greater) and large hail will be possible this afternoon and
evening.

The severe thunderstorm threat should end late tonight as the
warm or occluded front shifts north of the forecast area with a
loss of surface-based instability. Wrap-around moisture and cold
air aloft associated with the upper low supports a continued
shower chance with graupel possible.

Mixing associated with strong instability forecast today plus
the pressure gradient tonight supports a lake wind advisory.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
The deep low should be lifting northeast of the area Monday.
Wrap-around moisture and cold temperatures aloft support a shower
chance mainly early. Graupel will be possible because of the
cold air aloft. The models were not consistent with the wind
speed forecast Monday into Monday night with the NAM MOS
showing the higher values. Based on the pressure gradient
associated with the strong low north of the area and forecast
consistency we believe a lake wind advisory is needed. It
should be dry with less wind Tuesday as ridging moves into the
area. The temperature guidance is likely too high Monday because
of the cold upper low close to the area. Followed the consensus
for the temperature Monday night and Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A cold front is forecast to push through the forecast area
Wednesday night or Thursday supporting a chance of showers. Much
cooler yet seasonable temperatures will follow this front for
Friday and Saturday.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Restrictions expected for a majority of the 24-hr TAF period.

Regional radar late this morning showing most of the showers and
thunderstorms have shifted east of the forecast area. Satellite
imagery shows several breaks in the cloud cover. Visibilities
have improved to VFR at all of the TAF sites, but still seeing
MVFR/IFR ceilings. Ceilings expected to improve to VFR
temporarily early this afternoon, but expect lower restrictions
to return as the next round of convection arrives this
afternoon. The second round of convection is expected to last
until around 03Z this evening. Damaging winds, large hail and
isolated tornadoes will be possible with the stronger storms.
Expect some restrictions at the TAF sites with the heavier
precipitation. Most of the thunderstorms will end overnight, but
the chance of rain will continue through the end of the TAF
period on Monday morning associated with wrap-around moisture.
Surface winds will pick up associated with the front moving into
the area tonight to around 10 to 15 knots.

EXTENDED AVIATION OUTLOOK...Showers and thunderstorms and associated
restrictions are likely to continue into Monday as the main
upper trough crosses the region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 7 PM EST Monday for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 7 PM EST Monday for SCZ015-016-018-
     020>022-025>031-035>038-041.

&&
Hazardous weather outlook, Jan 22, 4:52 AM EST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
452 AM EST SUN JAN 22 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-231000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
452 AM EST SUN JAN 22 2017

...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR...ESPECIALLY EARLY
THIS MORNING AND ALSO THIS AFTERNOON AND EVENING. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING
WIND WITH TORNADOES POSSIBLE. LARGE HAIL MAY ALSO OCCUR. HEAVY RAIN
WITH SOME OF THE SHOWERS MAY LEAD TO LOCALIZED FLOODING.

ALSO...PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON
THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Jan 22, 1:13 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
113 PM EST SUN JAN 22 2017

GAZ063>065-077-SCZ030-035-221845-
Burke-Richmond-McDuffie-Columbia-Barnwell-Aiken-
113 PM EST SUN JAN 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MCDUFFIE...SOUTHWESTERN
COLUMBIA...BURKE...SOUTHERN RICHMOND...SOUTHWESTERN BARNWELL AND
SOUTHWESTERN AIKEN COUNTIES...

At 111 PM EST, radar indicated a line of strong thunderstorms were
approaching the CSRA from central Georgia. The line will move into
the CSRA shortly. Movement was northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms. The storms may intensify.

Locations impacted include...
Thomson, Waynesboro, Hephzibah, Harlem, Sardis, Midville, Blythe,
Dearing, Keysville, Girard, Vidette and Colemans Lake.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3283 8231 3293 8227 3308 8229 3323 8223
      3331 8234 3336 8255 3341 8255 3358 8264
      3327 8182 3303 8157 3291 8176 3295 8186
      3292 8196 3292 8208 3288 8213 3281 8215
      3280 8221
TIME...MOT...LOC 1811Z 224DEG 50KT 3313 8302 3286 8232 3232 8177

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 3:26 AM ESTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more43 hr
Jan 22, 10:15 AM ESTRiver Flood WarningCAEOrangeburg3 days
Jan 22, 2:19 PM ESTSpecial Weather StatementCAEAiken41 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.